Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Green Bay, WI

April 17, 2004Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 17, 2004, 11:18 PM CDT for Marathon County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 11:18 PM CDT (04:18 UTC)
Expired
Apr 18, 2004, 12:15 AM CDT
In force
57 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 153 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 180418
SVRGRB
WIC073-180515-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 PM CDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN

* UNTIL 1215 AM CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL.   
  THE LINE WAS LOCATED FROM 39 MILES WEST OF WAUSAU TO 60 MILES WEST 
  OF WAUSAU. THE LINE WAS MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COLBY AROUND 1125 PM...
  MILAN AROUND 1130 PM...
  SPENCER AROUND 1135 PM...
  ATHENS AROUND 1135 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4509 9034 4469 9051 4473 8928 4511 8924

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:00 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 17, 4:00 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SAT APR 17 2004

.SHORT TERM...TONIGHT AND SUNDAY

BIG CONCERN IS EXPECTED CONVECTIVE DEVELOPMENT THROUGH THE PERIOD.

TEMPS TODAY UNDER SUNSHINE WELL INTO THE 60S...EXCEPT ALONG LAKE WHERE
TEMPS STAYED IN THE 50S. HIGH CLOUDS ASSOCIATED WITH COUPLED JET FEATURE
MOVING OUT OF THE PLAINS INTO STATE. OLD FRONT FROM YESTERDAY HAS
WEAKENED THOUGH REMAINS OVER SOUTHERN PORTION OF THE FORECAST AREA...
SEEN IN DEW POINT WITH 30S TO THE NORTH ASSOCIATED WITH CANADIAN HI AND
50S FROM FOX VALLEY SOUTH.  NEW FRONT OVER NORTHERN IL TO BE FOCUS OF
TSTM INITIATION TONIGHT AS SHORT WAVE LIFTS OUT OF THE PLAINS TONIGHT.
FORECAST AREA REMAINS NORTH OF THE FRONT...WITH ELEVATED THREAT. LARGE
HAIL POSSIBLE WITH WET BULB ZERO HEIGHTS AROUND 8K.

SURFACE LOW DEVELOPING OVER THE PLAINS IN RESPONSE TO TROF LIFTING OUT
OF THE WEST TO LIFT FRONT NORTH ON SUN. A LOT OF UNCERTAINTY IN
FORECAST...WITH WHAT TONIGHTS CONVECTION WILL DO AND HOW FAR NORTH FRONT
WILL PUSH.  HAVE GONE WITH NCEPS SLIGHTLY SLOWER MOVEMENT...MODELS
SUGGESTS FURTHER NORTH MOVEMENT.  STRONG LOW LEVEL JET FEEDS INTO JET
TOMORROW AFTERNOON WITH 850 WINDS APPROACHING 70 KTS BY 00Z. HAVE GONE
WITH BREEZY WORDING...THOUGH MODELS SOUNDINGS INDICATE INVERSION MAY
KEEP FROM TOTALLY MIXING DOWN UNTIL VERY LATE IN THE DAY...OR EVENING.

HAVE NOT MADE SIG CHANGES TO PREVIOUS TEMP FORECAST...WITH NEAR 70 TEMPS
TO THE SOUTH OF FRONT ON SUN.

.LONG TERM...SUNDAY NGT THRU NXT SAT. FCST CONCERNS INTO MON CONT TO BE
EXPECTED CONVECTION AND CHC OF SVR SUNDAY NGT. PBLMS FOR NXT WEEK MORE
FROM WED ONWARD AS NEW GFS MORE PROGRESSIVE THAN OTHER MDLS WHICH WOULD
SPD UP PCPN CHCS.

STARTING SUNDAY NGT...SHORT-TERM MDLS PERSISTENT THAT WRMFNT TO BE NORTH
OF THE FCST AREA BY SUNDAY EVENING BUT THIS MAY BE A TAD QUICK AS ANY
ELEVATED CONVECTION WOULD SLOW THE NWD PUSH. ANTICIPATE WRMFNT TO BE
SITUATED OVR NRN WI AT 00Z MON AND THEN LIFT NORTH AS SFC LOW MOVS FROM
MN TO THE CNTRL U.P. BY MIDNIGHT. SVR WEATHER POTENTIAL EXISTS IN THE
VCNTY OF THE WRMFNT AS LOW LCLS AND STG HELICITY VALUES TO CO-EXIST.
ANOTHER SVR POTENTIAL PSBL OVR THE REST OF NE WI LTR SUN NGT AS THE
TRAILING CDFNT RUNS INTO THE WARM SECTORS UNSTABLE AIRMASS. HAVE PLACED
HIGHEST POPS IN NRN WI NR THE WRMFNT AND LOWERED THE REST OF THE FCST
AREA TO MORE SCT SHWRS/TSTMS AS MDLS DO NOT PRODUCE THAT MUCH QPF OVR
CNTRL WI. LINGERING PCPN THREAT INTO MON MORNING AS CDFNT EXITS AND
HINTS OF A SECONDARY FNT/TROF DROPS SOUTH. STG CAA SENDS 8H TEMPS DOWN
CLOSE TO ZERO BY 00Z TUE THUS EXPECT ONLY MINIMAL DIURNAL RISE IN TEMPS.
BREEZY CONDITIONS SHOULD GRADUALLY RELAX LTR MON AFTERNOON AS HI PRES
BEGINS TO BUILD INTO THE WRN GREAT LKS RGN.

HEADED INTO THE EXTENDED...AFTER A DRY TUE THE GFS CONTS ITS TREND OF
BEING MORE PROGRESSIVE THAN THE OTHER MDLS. THE FAIRLY FLAT FLOW ACROSS
THE ERN PACIFIC WOULD TEND TO FAVOR THE PROGRESSIVE GFS...THEREFORE WL
BRING A CHC OF PCPN TO NE WI LATE TUE NGT INTO WED AS A SFC LOW MOVS
ALONG A BNDRY TO OUR SOUTH. THERE IS A WEAK FNT WHICH DROPS SOUTH WED
NGT BUT FEEL THAT MSTR AND ANY DYNAMICS TO BE MEAGER SO HAVE DROPPED THE
POPS FOR THAT TIME PERIOD.

AS THE NXT WEATHER SYSTEM DROPS INTO THE ROCKIES ON THU...WEAK HI PRES
SHOULD PUSH ACROSS THE RGN AND PROVIDE ENUF DRY AIR/STABILITY TO HOLD
PCPN OFF SO HAVE REMOVED POPS AS WELL FOR THU. THE END OF THE WEEK MORE
IN DOUBT AS MDLS CONT TO STRUGGLE WITH THE SPD OF THE MEAN FLOW. THE OLD
GFS TRIES TO CUT-OFF LOW PRES ACROSS THE CNTRL U.S. WHILE ECMWF MUCH
WEAKER AND MORE PROGRESSIVE. SINCE WE APR TO BE IN A PROGRESSIVE MODE...
PREFER TO KEEP A SML POP IN FOR FRI AND THEN GO DRY ON SAT AS SFC LOW
MOVS SOUTH AND EAST OF THE RGN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 17, 1:00 PM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
100 PM CDT SAT APR 17 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
100 PM CDT SAT APR 17 2004

...SEVERE WEATHER POSSIBLE TONIGHT...SUNDAY...AND SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA TONIGHT.
SOME OF THE STORMS TONIGHT COULD PRODUCE LARGE HAIL...MAINLY SOUTH OF A
LINE FROM MARINETTE TO WAUSAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO THE DAY SUNDAY AND
THEN DIMINISH FROM SOUTHWEST TO NORTHEAST DURING THE MIDDLE TO LATE
MORNING. LARGE HAIL WILL STILL BE POSSIBLE WITH THE MORNING STORMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
SUNDAY AFTERNOON AND SUNDAY NIGHT. ANY STORMS THAT DEVELOP DURING THAT
TIME WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND
DAMAGING STRAIGHT-LINE WINDS. CONDITIONS OVER CENTRAL AND NORTH-CENTRAL
WISCONSIN MAY ALSO BE FAVORABLE FOR TORNADOES.

BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO SPECIFY
THE SEVERE WEATHER THREAT SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION WILL
LIKELY BE REQUIRED SUNDAY AFTERNOON AND EVENING.

TE
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:33 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas57 min
Apr 18, 9:25 AM CDTSevere Thunderstorm WarningGRBVilas65 min
Apr 18, 10:27 AM CDTSevere Thunderstorm WarningGRBForest33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.